Alert archive / Minnesota / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at May 30, 2022, 4:44 AM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 4:44 AM CDT (09:44 UTC)
- Expired
- May 30, 2022, 8:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 90 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:28 AM CDT | HEAVY RAIN 1.69 | Keewatin, MN | HAD DIME SIZED HAIL AROUND 3AM (UNSURE OF EXACT TIME). |
| May 30, 5:41 AM CDT | HEAVY RAIN 1.6 | Keewatin, MN | PHOTO SENT IN VIA SOCIAL MEDIA OF A RAIN GAUGE. RAIN AMOUNT IS FROM LAST NIGHT TO THIS MORNING. |
| May 30, 7:30 AM CDT | FLOOD | Keewatin, MN | DROVE AROUND KEEWATIN AND FOUND MINOR FLOODING IN DITCHES AND LOW LYING AREAS. A LOT OF PEOPLE TALKING ABOUT WATER IN THEIR BASEMENTS AND SUMP PUMPS RUNNING CONTINUOUSLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
652
WGUS53 KDLH 300944
FFWDLH
MNC061-137-301345-
/O.NEW.KDLH.FF.W.0002.220530T0944Z-220530T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
444 AM CDT Mon May 30 2022
The National Weather Service in Duluth has issued a
* Flash Flood Warning for...
Southeastern Itasca County in north central Minnesota...
West Central St. Louis County in northeastern Minnesota...
* Until 845 AM CDT.
* At 444 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hibbing, Grand Rapids, Chisholm, Coleraine, Keewatin, Buhl,
Nashwauk, Taconite, Warba, Pengilly, Gunn, Trout Lake Near Bovey,
Blackberry, Bovey, Marble, La Prairie, Hart Lake, Goodland,
Calumet and Swan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4709 9322 4711 9346 4731 9353 4746 9335
4752 9318 4759 9289 4747 9273 4734 9283
FLASH FLOOD...RADAR INDICATED
$$
Wolfe1 follow-up statement
950
WGUS73 KDLH 301150
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
650 AM CDT Mon May 30 2022
MNC061-137-301345-
/O.CON.KDLH.FF.W.0002.000000T0000Z-220530T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-St. Louis MN-
650 AM CDT Mon May 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT THIS
MORNING FOR SOUTHEASTERN ITASCA AND WEST CENTRAL ST. LOUIS
COUNTIES...
At 650 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hibbing, Grand Rapids, Chisholm, Coleraine, Keewatin, Buhl,
Nashwauk, Taconite, Warba, Pengilly, Gunn, Trout Lake Near Bovey,
Blackberry, Bovey, Marble, La Prairie, Hart Lake, Goodland,
Calumet and Swan Lake.
Not many rain gauges are in the warned area, but the ones near the
borders are reporting 1.75 inches which agrees with the radar
estimate at those locations.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4709 9322 4711 9346 4731 9353 4746 9335
4752 9318 4759 9289 4747 9273 4734 9283
FLASH FLOOD...RADAR INDICATED
$$
WolfeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:07 AM CDT, 37 minutes earlier.
Area forecast discussion, May 30, 4:07 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
407 AM CDT Mon May 30 2022
.DISCUSSION...(Today through Sunday)
Issued at 405 AM CDT Mon May 30 2022
Summary: An active Memorial Day with several rounds of strong to
severe thunderstorms expected. Becoming quiet afterwards.
A volatile environment will be setting up today across the
Northland with multiple rounds of convection expected. In this
parameter space, a lot of this convection will be strong to severe
particularly this afternoon as the triple point of a passing low
crosses the area. This setup will give long arcing hodographs
signifying an environment conducive to long lived and possibly
strong tornadoes this afternoon. With SFC CAPE values in excess of
2500 J/kg, and SRH > 400 m2/s2, this is a very favorable
environment for tornadic storms. The afternoon threat is somewhat
predicated on what kind of environment is left after some strong
morning elevated convection which in itself may drop some large
(severe) hailstones. This morning convection will likely leave a
messy field of outflow boundaries that the strongly sheared
afternoon environment may use to further enhance the tornado risk.
So if anything, the morning convection may help increase the
threat for afternoon tornadoes. The best chance for tornadoes
appears to be from Grand Rapids south to Brainerd and east to
Hinckley while there is a threat elsewhere too, this looks to be
the best area for both timing and ingredients. In addition to the
tornado threat, all other threats are on the table too including
flash flooding with storms training over the same areas. It’s
hard to imagine a scenario where nothing occurs will all the
dynamic forcing at play – negatively tilted upper level trough,
stacked low, triple point, strong LLJ, strong shear, high
buoyancy, and PWATs of 1.7”. With warm temperatures, the CAP
that is there in morning soundings causing the elevated convection
should easily erode this afternoon. The lapse rates could be
steeper, but the soundings also scream heavy rain potential which
is not good news for the MN Arrowhead with their already swollen
streams.
The rest of the forecast turns to high pressure and
northwesterly flow for the most part. A few shortwaves may pass,
but no large systems expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon May 30 2022
VFR conditions currently in place will give way to MVFR or lower
conditions as waves of showers and storms move through the region.
Leaned heavily once again on the HRRR for the timing of
convection tonight and added TEMPO periods highlighting the most
likely times for storms and MVFR/IFR conditions. Additionally, low
stratus and fog are expected to move up the hill from Lake
Superior and bring IFR or lower conditions to DLH. There may be a
break in the showers and storms Monday morning into the afternoon
hours, but another round of strong to severe storms is expected
for the late afternoon and evening hours with large hail and
damaging winds expected. Periods of LLWS are expected both tonight
and again Monday night as a low-level jet ahead of the system
passes overhead.
&&
.MARINE...
Issued at 405 AM CDT Mon May 30 2022
A passing low will increase northeasterly winds today while also
causing thunderstorms to cross the waters today. Winds will switch
to the southwest and increase again likely exceeding SCA criteria
midday Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 74 57 67 45 / 70 90 70 20
INL 78 56 64 41 / 80 90 90 30
BRD 80 58 64 45 / 80 80 60 20
HYR 84 62 75 44 / 40 80 60 20
ASX 84 63 77 46 / 40 60 60 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday morning for MNZ010-011-018-025-026-
033>035.
LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ140>143.
&&
DISCUSSION...Wolfe
AVIATION...BJH
MARINE...WolfeHazardous weather outlook, May 29, 3:46 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 346 PM CDT Sun May 29 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 346 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms are possible late today into tonight. The storms will be capable of producing damaging winds in excess of 65 mph, large hail, a tornado, and heavy rain. A Flash Flood Watch is in effect through Tuesday morning for portions of northern Minnesota. Areas of fog will again be possible through tonight and it could be dense in spots. High water levels continue in the Rainy River Basin over far northern Minnesota. Flood Warnings remain in effect for these areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are expected Monday, most likely in the afternoon into the late evening. Damaging wind, large hail, tornadoes, and flash flooding are all possible. Areas of fog will occur in the morning and it may be dense in spots. Water levels will remain high across many of the Northland's rivers, creeks, and streams, especially in the Rainy River Basin and the Mississippi River Basin. A Flash Flood Watch is in effect through Tuesday morning for portions of northern Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-301045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 346 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Areas of fog will will continue portions of Lake Superior, mainly along the North Shore. A Dense Fog Advisory is in effect there. Easterly winds and higher waves will result in hazardous conditions for small craft. Thunderstorms are possible this afternoon and overnight, some of which may be severe producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be periodic chances for thunderstorms through Tuesday. Strong to severe storms are expected Monday afternoon and overnight. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, May 30, 4:00 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM HAIL 2 S BACKUS 46.79N 94.51W
05/30/2022 M0.70 INCH CASS MN PUBLIC
REPORT SENT IN VIA SOCIAL MEDIA.
&&
WFULocal storm report, May 30, 4:21 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
421 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM HAIL 2 S WAUKENABO 46.71N 93.60W
05/30/2022 M0.70 INCH AITKIN MN PUBLIC
REPORT SENT IN VIA SOCIAL MEDIA.
&&
WFULocal storm report, May 30, 4:24 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HAIL 1 NNE MOOSE LAKE 46.46N 92.76W
05/30/2022 M1.00 INCH CARLTON MN TRAINED SPOTTER
&&
WOLFELocal storm report, May 30, 4:31 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
431 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 AM HAIL MOOSE LAKE 46.45N 92.77W
05/30/2022 M1.50 INCH CARLTON MN PUBLIC
PHOTO SENT IN VIA SOCIAL MEDIA WITH A RULER
SHOWING THE SIZE OF THE HAILSTONE.
&&
WFULocal storm report, May 30, 4:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
442 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 5 NE MAHTOWA 46.62N 92.56W
05/30/2022 M1.00 INCH CARLTON MN TRAINED SPOTTER
&&
WFULocal storm report, May 30, 4:44 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM HAIL MOOSE LAKE 46.45N 92.77W
05/30/2022 M1.25 INCH CARLTON MN PUBLIC
PHOTO SENT IN VIA SOCIAL MEDIA OF 1.25 INCH
HAIL.
&&
WFUThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:56 PM CDT | Special Weather Statement | DLH | Koochiching | 34 min |
| May 29, 8:14 PM CDT | Special Weather Statement | DLH | Koochiching | 16 min |
| May 29, 8:36 PM CDT | Special Weather Statement | DLH | Koochiching | 24 min |
| May 29, 8:58 PM CDT | Special Weather Statement | DLH | Koochiching | 32 min |
| May 29, 9:29 PM CDT | Special Weather Statement | DLH | 31 min | |
| May 30, 3:28 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 47 min |
| May 30, 3:56 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 49 min |
| May 30, 4:12 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine, Saint Louis | 48 min |
| May 30, 5:05 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Pine | 40 min |
| May 30, 5:49 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Pine, Saint Louis | 41 min |
| May 30, 6:23 AM CDT | Special Marine Warning | DLH | 52 min | |
| May 30, 7:06 AM CDT | Special Marine Warning | DLH | 39 min | |
| May 30, 9:57 AM CDT | River Flood Warning | DLH | Aitkin, Crow Wing | 10 days |
| May 30, 9:59 AM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 5 hr |
| May 30, 10:21 AM CDT | Marine Dense Fog Advisory | DLH | 18 hr | |
| May 30, 2:13 PM CDT | Areal Flood Warning | DLH | Koochiching | 7 days |
| May 30, 2:59 PM CDT | Special Weather Statement | DLH | Aitkin | 46 min |
| May 30, 3:38 PM CDT | Special Weather Statement | DLH | Saint Louis | 52 min |
| May 30, 3:49 PM CDT | Small Craft Advisory | DLH | 39 hr | |
| May 30, 5:23 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 12 min |
| May 30, 5:26 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 34 min |
| May 30, 5:38 PM CDT | Tornado Warning | DLH | Cass | 37 min |
| May 30, 5:55 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 35 min |
| May 30, 6:02 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 43 min |
| May 30, 6:27 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 48 min |
| May 30, 6:36 PM CDT | Tornado Warning | DLH | Aitkin, Itasca, Saint Louis | 24 min |
| May 30, 6:41 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 34 min |
| May 30, 6:45 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 30 min |
Nearby
Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.